Mr. F., a 68-year-old man, is admitted to the critical care unit from the emergency department with respiratory failure and hypotension. His history is significant for type 2 diabetes mellitus, steroid-dependent chronic obstructive pulmonary disease, peripheral vascular disease, and cigarette and alcohol abuse. His medications at home include glipizide, prednisone, and a metered-dose inhaler with albuterol and ipratropium (Combivent). In the emergency department he received a single dose of ceftriaxone and etomidate for intubation.

On exam he is intubated, on pressure-controlled ventilation, and receiving normal saline at 200 mL/hr and dopamine at 8 mcg/kg/min. His blood pressure is 86/50 mm Hg; heart rate, 126 beats/min; oxygen saturation, 88%; and temperature, 39.6°C. His cardiac rhythm shows sinus tachycardia and nonspecific ST-T wave changes. Arterial blood gas values are as follows: pH, 7.21; PaO2, 83 mm Hg; PaCO2, 50 mm Hg; and bicarbonate, 12 mEq/L. Other laboratory values are as follows: serum glucose, 308 mg/dL; serum creatinine, 2.1 mg/dL; and white blood cell count, 19,000/ microliter.

Questions

What disease state do you suspect this patient to experience and why?

What potential endocrine complications do you anticipate?

What further laboratory studies would you want? What results do you anticipate?

What treatment goals and strategies do you anticipate?

In providing patient and family education and support, what issues need to be addressed immediately and which can be delayed?

Expert Answer


Answer: The person is suffering from multiple diseases of states as he is having COPD, Diabetes , hypotension and also autoimmune diseases along with endocrine complications. He is havng respiration problem as he is unable to breathe pr…

Place New Order
It's Free, Fast & Safe

"Looking for a Similar Assignment? Order now and Get a Discount!